Illinois, 2019

Winter Storm and Winter Weather in Illinois, April 27, 2019

April 27, 2019 · NWS LOT · 10 events in 10 counties and zones

A late season winter storm moved across northern Illinois on April 27th which produced 3 to 6 inches of snow. 0 inches six miles northwest of St.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A late season winter storm moved across northern Illinois on April 27th which produced 3 to 6 inches of snow. Storm total snowfall amounts included 6.0 inches six miles northwest of St. Charles; 5.8 inches three miles north of Campton Hills; 5.5 inches in Belvidere; 5.3 inches 4.6 miles west of Hoffman Estates; 5.1 inches south southwest of Medinah; 5.1 inches 1.6 miles east southeast of Roscoe; 5.0 inches near St. Charles and two miles north northeast of Wheaton; 4.9 inches near Gilberts and in Huntley; 4.8 inches in Palatine; 4.5 inches at Lake Zurich; 4.3 inches in Pingree Grove and one mile north of Bryon; 4.0 inches near Algonquin, Machesney Park, Capron and two miles east of Schaumburg; 3.9 inches in Northbrook; 3.5 inches near South Elgin and near Arlington Heights; 3.3 inches in Round Lake and 3.1 inches in Libertyville. Storm total snowfall at Rockford Airport (RFD) was 3.7 inches and at Chicago O'Hare Airport (ORD) was 2.5 inches. Both of these totals were the most snowfall measured at both locations this late in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 27, 5:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 5:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
647 AM CDT Sat Apr 27 2019

.SHORT TERM...
346 AM CDT

Through Tonight...

A late season winter storm is expected to affect portions of
northern Illinois today and this evening, with high snowfall rates
and gusty winds likely creating hazardous travel conditions.

Headline changes include upgrading all counties remaining in
the Winter Storm Watch to a Winter Storm Warning.

Synopsis: A hybrid Pacific/clipper system will track eastward across
the extreme southern CWA or possibly slightly farther south late
this afternoon into the evening. Meanwhile, the phasing mid-level
trough will cross the CWA while reaching maximum amplification early
this evening. Intense WAA evident on the 285-300K theta surfaces
will allow for a band of moderate to heavy precipitation to form in
advance of and north of the low late this morning into this evening
before precip quickly shifts eastward with the low this evening.

Thermodynamics: Surface temps continue to drop this morning as NE
CAA takes hold ahead of the surface low. Though near-surface wet-
bulb temps remain several degrees above freezing, a sharp decrease
in moisture just above the surface will quickly mix-out higher
surface dew points this morning, allowing wet-bulb temps to lower to
near freezing across at least the north half. Initial WAA precip
along and north of I-88 should begin as rain by late morning, but
quickly transition over to very wet snow within the main associated
Fgen band as low-level temps cool. This band will likely persist
through the afternoon roughly along and north of the I-90 corridor NW
of Chicago. Precip rates should remain high enough to offset any
surface warming as was observed in the April 14th snowfall event. In
fact, the midday insolation is only a negligible 5% higher today
when compared to the 14th.

Snowfall rates: The main driver in the decision to upgrade the
remaining counties in the watch to a warning is the snowfall rates.
Wind was also a factor and is mentioned below. Guidance continues to
show a persistent signal of several hours (3-6) of snowfall rates
of 1-2" per hour north of I-88, and especially along the I-90
corridor from Chicago and northwest. Impressive forcing throughout
the low-level supports these higher rates. Given the extremely wet
nature of the snow under this band, driving conditions will likely
become difficult for a period late this afternoon into early this
evening as warmer surfaces are overcome by the amount of snow. Some
of the precip may even be convective in nature as some marginal
MUCAPE exists later this afternoon.

Snowfall Amounts: Forecast amounts range from around 1 inch along I-
80, to 2-4" along I-88, to 5-8" along and north of a Rockford to
Elgin to Evanston line. Most locations will see amounts sub-criteria
for a Winter Storm Warning (6"/12hr), but given the higher snowfall
rates, wind, and very wet snow, felt impacts will be high enough for
a 3-6 hour window this afternoon and early evening to warrant the
upgrade to Winter Storm Warning for the remaining counties in the
watch.

Wind: Lastly, a stout pressure gradient on the northern edge of the
low will result in a brief period of strong NE winds late this
afternoon into this evening. Winds will gust to 35 mph area-wide,
with gusts over 40 mph along the Lake Michigan shore early to mid-
evening. With some trees starting to leaf out, the combination of
the snowload and wind may result in minor tree damage and some
downed trees. Minor lakeshore flooding will also be possible during
this time, but did not issue a Lakeshore Flood Advisory as the brief
period of higher winds will not allow waves/swells to build as high
as a more drawn-out wind event.

Kluber

&&

.LONG TERM...
217 AM CDT

Sunday through Friday...

Concerns in the extended may shift toward hydrology, as once
again in April we discuss the commencing of snowmelt in wake of
Saturday's storm system, combined with periods of moderate
rainfall this week. High pressure will quickly build in behind
our pacific/clipper hybrid, and the frontal boundary that served
as a focus for precipitation today will linger just to our south
through the day. Therefore we will maintain a cool northeast wind
on Sunday despite a decent amount of sunshine. Highs will remain
below to well below normal, especially over the fresh snowpack
where overnight lows to start Sunday maybe coming from near record
low territory.

Our dry period will be short lived as the frontal boundary will
linger across the lower Great Lakes and Midwest through at least
midweek, and will serve as a focus for additional bouts of
precipitation, though these will be of the liquid variety. An
upper trough across the upper Midwest will reinvigorate lower
level warm advection, and the Gulf of Mexico will be tapped a bit
more this go-around as PWATs surge to 1-1.5". Expect a decent
round of showers and maybe a few thunderstorms overnight Sunday
into Monday. Thunder chances are on the lower side.

The frontal boundary still sits over the region and several waves
in zonal to west/southwest flow aloft will bring periods of
showers and storms to the area. It appears much of NE Illinois and
NW Indiana will remain on the cool side of the front at least
Monday and Tuesday. There are some differences on whether the
front will lift far enough on Wednesday, especially along and east
of the I-55 or I-57 corridor, and therefore thunderstorm chances
could be a bit higher Wednesday/Wednesday night.

Eventually a pacific/northern stream shortwave should drive a
cold front through the area Thursday-Friday which will then lead
to cooler though dry conditions towards weeks end.

KMD

&&

.AVIATION...12z TAFs...

The concerns with the Chicago area airports focus on the incoming
late season winter storm system:

- Rain likely transitioning to snow at ORD sometime between 16Z
  and 19Z, with snow if it occurs, very likely to be heavy

- Visibility to  1/4SM at times during the afternoon and early
  evening. Much lower confidence at MDW, but appearing
  increasingly favorable for MDW too.

- Increasing northeast winds through Saturday, with the likelihood
  of gusts exceeding 30 kt during the 21Z to 04Z period, with the
  latter portion of that time possibly as backed in direction as
  020 degrees

- IFR ceilings throughout most of the precipitation

Winds, mostly light and variable are shifting around to the
northeast and providing more of a lower level cold air feed into
NE Illinois. Expect precipitation to quickly spread in after
daybreak, mainly for areas north and west at first given the
presence of lower level dry air.  Precip type will vary initially
from all snow across RFD and areas north, to rain for the Chicago
terminals. As the system gets closer expect a transition to a wet
heavy snow this aftenoon. There could be a few periods initially
with a RASN mix as precip type varies We have highlighted the
period of heaviest sowfall rates with a TEMPO for 1/4SM which
seems reasonable in this pattern given the strength of the
forcing.

Total snowfall amounts are only of low to mediium confidence, as
there will be a sharp transition from snow to rain, and thus a
range is more prudent to provide (and it still does not encompass
the total range)...but best forecast is 4 to 6 inches at ORD and
with slightly lower accums at MDW. RFD has the highest potential
right now to exceed 6 inches. ORD, DPA, and RFD are very likely to
see 1 to 2 inch per hour rates during the afternoon and early
evening. Some thundersnow is even possible at northern Illinois
TAF sites Saturday afternoon, with the most likely time frame
between 3 pm and 7 pm (20z-00z), though this appears isolated at
best.

As this system moves across, east-northeast winds will increase
and start to back in direction. Confidence is high in the peak
winds between late in the afternoon and evening, with gusts in
excess of 35 kt even possible, though guidance generally holds
under this level. The direction during the strongest winds right
now is forecast to be between 020 and 050 degrees. Skies clear out
tonight and winds ease some, though they continue to hold a NE
component most of the night.

Winds to start Sunday morning may start NNW or N but shift to NE.

KMD

&&

.MARINE...

218 AM...Low pressure will move east across IL/IN this
evening...south of Lake Michigan. The gradient will quickly
tighten this afternoon with northeast gales expected by early
this evening. Winds will turn more northerly as the low shifts
east. High pressure will build across the area Sunday morning with
this period of gales quickly ending by daybreak Sunday morning
though lingering high waves will persist through midday. A Gale
warning will go into effect late this afternoon through the early
overnight hours. kmd/cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ008-ILZ011...11 AM
     Saturday to 11 PM Saturday.

     Winter Storm Warning...ILZ005-ILZ006...1 PM Saturday to 11 PM
     Saturday.

     Winter Storm Warning...ILZ012-ILZ013-ILZ014...1 PM Saturday to 1
     AM Sunday.

IN...None.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...5 PM
     Saturday to 4 AM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 27, 3:17 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
417 AM CDT Sat Apr 27 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
280930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
417 AM CDT Sat Apr 27 2019 /517 AM EDT Sat Apr 27 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk this afternoon.
 Elevated Non Thunderstorm Wind Risk this afternoon and evening.
Significant Snow Risk north. Elevated Lakeshore Flood Risk this
evening

DISCUSSION...

A significant storm system will quickly move across the region
through this evening. A swath of heavy wet snow is expected
generally along and north of the Interstate 88 corridor. Strong
northeast winds may further reduce visibility where heavy snow
develops. The heavy wet snow may also cause tree damage and power
outages.

Strong northeast winds will lead to high waves along the Lake
Michigan shoreline Saturday night. These high waves combined with
high lake levels may result in localized lakeshore flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday through Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-280930-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
417 AM CDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Ogle

When
April 27, 8:00 AM CST to 8:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
April 27, 8:00 AM CST to 8:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
April 27, 8:00 AM CST to 8:30 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
April 27, 9:00 AM CST to 8:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
April 27, 9:00 AM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
April 27, 9:00 AM CST to 8:30 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
April 27, 9:00 AM CST to 9:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
April 27, 9:00 AM CST to 9:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
April 27, 10:00 AM CST to 10:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Cook

When
April 27, 11:00 AM CST to 10:30 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818844, 818845, 818846, 818842, 818843, 818847, 818848, 818849, 818850, 818851.